Alert archive / Massachusetts / Small Craft Advisories in 2008
Small Craft Advisory 224, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this small craft advisory at Oct 18, 2008, 4:28 AM EDT. It took effect at Oct 18, 2008, 6:00 AM EDT. It was in force for 64 hr.
The area
The counties it named.
The facts
- Issued
- Oct 18, 2008, 4:28 AM EDT (08:28 UTC)
- In effect from
- Oct 18, 2008, 6:00 AM EDT
- Expired
- Oct 20, 2008, 10:22 PM EDT
- In force
- 64 hr
- Issued by
- NWS Boston/Norton, MA
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Oct 18, 4:00 AM EDT, 28 minutes earlier.
Area forecast discussion, Oct 18, 4:00 AM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
400 AM EDT SAT OCT 18 2008
.SYNOPSIS...
STRENGTHENING COOL HIGH PRES BUILDS INTO NEW ENGLAND THIS WEEKEND
WHILE AN OCEAN STORM SLOWLY DEVELOPS OFF THE MID ATLC COAST. THE
HIGH WEAKENS OVER NEW ENGLAND MON WHILE THE OCEAN STORM MOVES WELL E
OF CAPE COD. A STRONGER COLD FRONT WITH LOW PRES DEVELOPING ON IT
CROSSES NEW ENGLAND LATE TUE. IT IS TO BE FOLLOWED BY STRONG COOL
HIGH PRES MOVING SOUTHEAST FROM QUEBEC AND ONTARIO CANADA LATE WED
THROUGH THU.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STRONG HIGH PRESSURE TO THE NORTH WITH OCEAN STORM TO THE SOUTH WILL
RESULT IN COOL NORTHERLY WIND TODAY. CONFLUENT FLOW ALOFT WILL KEEP
ANY SHOWERS TO THE SOUTH BUT WILL HAVE TO DEAL WITH HIGH CLOUDS AS
WELL AS SOME DEVELOPING SC NEAR THE SOUTH COAST.
HIGH CLOUDS ASSOCD WITH DEVELOPING BAROCLINIC LEAF ARE ALREADY
MOVING NORTH INTO THE REGION AND EXPECT LOTS OF CI TODAY IN THE
COASTAL PLAIN. CROSS SECTIONS ALSO INDICATE CONSIDERABLE LOW LEVEL
MOISTURE BELOW 850 MB IN THE COASTAL PLAIN ASSOCD WITH COLDER NE
FLOW OVER THE WARMER OCEAN. COMBINATION OF CIRRUS AND SC WILL
RESULT IN MOCLDY SKIES NEAR THE SOUTH COAST WITH MOSUNNY SKIES IN
THE INTERIOR.
COOL DAY WITH MAXES IN THE LOW TO MID 50S AND NE WINDS WILL BECOME
GUSTY OVER CAPE/ISLANDS WITH GUSTS TO 25 TO 30 MPH DEVELOPING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
STRONG HIGH WILL SLOWLY BUILD SWD INTO NEW ENGLAND LATE TONIGHT
THROUGH SUN AS STRONG OCEAN STORM MOVES WED OFF THE MID ATLC COAST.
RAIN WILL REMAIN TO THE SOUTH.
EXPECT MOSTLY CLEAR SKIES TO PERSIST IN THE INTERIOR TONIGHT...WITH
PERIODS OF OCEAN EFFECT CLOUDS AND CIRRUS ACROSS SOUTH COAST. IT
WILL BE A COLD NIGHT IN THE INTERIOR WHERE WINDS DECOUPLE WITH MIN
TEMPS DROPPING INTO MID 20S TO LOWER 30S. WE ISSUED FREEZE WARNING
FOR AREAS WHICH HAVE NOT HAD WIDESPREAD FREEZE...JUST EAST AND SOUTH
OF SW NH AND NW MA. CLOSER TO THE COAST...MORE WIND AND CLOUDS WILL
KEEP TEMPS MILDER...MAINLY MID 30S TO LOWER 40S.
SUNDAY...MOSUNNY SKIES ACROSS MUCH OF THE REGION AS HIGH CLOUDS MOVE
EWD AND OCEAN EFFECT CLOUDS DECREASE...BUT A FEW EXTRA CLOUDS SE NEW
ENG TO START THE DAY. ANOTHER CHILLY DAY WITH N/NE FLOW KEEPING
TEMPS IN THE 50S.
IT WILL BECOME WINDY LATE TONIGHT INTO SUN OVER CAPE/ISLANDS AS
GRADIENT MAXIMIZES DURING THIS TIME. NE GUSTS 30 TO 35 MPH
EXPECTED.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
THIS FORECAST PERIOD IS CHARACTERIZED BY INCREASING AMPLITUDE IN THE
JET STREAM...STORMINESS DEVELOPING JUST OFFSHORE OF NEW ENGLAND WITH
BLUSTERY WINDS AND ONE OR 2 SIGNIFICANT COLD OUTBREAKS.
HAZARDS...PLEASE SEE HWO FOR THE TWO PRIMARY.
1/ FREEZE WARNING POTENTIAL JUST W OF I95 MON AND THU MORNINGS.
2/ GALE POTENTIAL /SEE MWW AS WELL/ BOTH SUNDAY AND NEXT WED INTO
THU.
SECONDARY HAZARD...
3/MINOR COASTAL FLOODING SUN AFTN HIGH TIDE CYCLE PTNS OF THE E MA COAST
DUE TO 5 FT PLUS ELY SEAS...HIGH ASTRO TIDE OF 11.2 MID SUNDAY AFTERNOON...
AND A SMALL HALF FOOT SURGE. SUBSEQUENT SHIFTS WILL HAVE A BETTER HANDLE.
THE DAILIES BELOW...
SUN/MON...ATTENTION IS FOCUSED ON THE PATH OF A DEVELOPING OCEAN
STORM E OF DELMARVA...ITS RAIN AND GALE FORCE WIND SHIELDS.
NAM NOT RELIED UPON FOR THIS PACKAGE BUT ITS STRENGTH COMBINED WITH THE
CLOSER PROXIMITY OF THE 12Z GGEM/UKMET AND ECMWF WARRANTS BEING ATTUNED
TO STORM RELATED HAZARDS.
CONTINUITY WITH THE 4 AM PACKAGE USING 80 PCT GFS WIND AND 20 PCT NAM.
CONTINUITY ON THE FCST POPS FROM THE 4AM PKG. AM NOT ANTICIPATING MUCH
LAKE EFFECT DUE TO MARGINAL SST/850 MB LAPSE RATE.
TUE...STRONG CF CROSSES SNE. RAISED POPS 20 TO 30 PCT ABOVE GUIDANCE TO
NEAR 50 PCT. COMBINED LOW LVL CONVERGENCE STRONG SHORT WAVE ALOFT
SHOULD RESULT IN AT LEAST SCT SHOWERS. 12Z UK/GGEM AND ECMWF ARE ALL
S OF THE 12Z GFS OP AND 12Z GFS ENS MEAN. ATTM...DIDNT DEVIATE MUCH
ON THE WIND GUIDANCE FROM THE 12Z GFS OP. IT IS CONCEIVABLE THAT SNOW
SHOWERS COULD BE INVOLVED ON THE HIGHER TERRAIN OF THE MONADS LATE TUE
OR EARLY WED.
WED...BLUSTERY AND CLOSE TO THE GFS OP RUN AND PREV FCST...SELECTING TUE
AS THE SHOWERY DAY. CONFIDENCE ON WED PROBABILITY OF PRECIPITATION EARLY
IN THE DAY IS BELOW AVG.
THU MORNING..MAY HAVE A FREEZE IN PARTS OF THE INTERIOR? OTRW DRY
AND RECOVERING TEMPS.
NEXT FRI... LOW CONFIDENCE SOLUTION AS MODELS DIVERGE SUBSTANTIALLY.
WE MAY HAVE BRIEF SHOT OF A COLD WAA PCPN /YES WINTRY IS POSSIBLE IF
WAA PATTERN DEVELOPS/ FOR THE INTERIOR BUT NO BIG DEAL AND CONFIDENCE
IS VERY LOW.
&&
.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
VFR THROUGH SUN WITH PERIODS OF BKN CIGS 4-5K FT AT TIMES ALONG AND
SE OF BOS-PVD...ESPECIALLY FMH-HYA-ACK. NE WIND GUSTS TO 25 KTS
VCNTY ACK TODAY INCREASING TO 30-35 KTS LATE TONIGHT/SUN.
OUTLOOK...SUNDAY NIGHT THROUGH TUESDAY
SUNDAY NIGHT THROUGH MON...VFR. HOWEVER...A PERIOD OF MVFR CIGS
POSSIBLE CAPE AND ISLANDS AT TIMES WITH NORTH TO NORTHEAST WINDS
CREATING OCEAN EFFECT CLOUDS. NNE WIND GUSTS 25 TO 30 KT VCNTY ACK
UNTIL FORENOON MON.
TUE...AREAS OF MVFR POSSIBLE IN SHOWERS AS NEXT SHORTWAVE AND FRONT MOVE
INTO THE REGION.
WED...VFR CIGS MIDDAY. BLUSTERY NW WIND GUSTS TO 30 KTS.
&&
.MARINE...
TODAY...SCA FOR ALL WATERS EXCEPT BOS HARBOR AS NE WINDS GUST TO
25-30 KTS WITH BUILDING SEAS.
TONIGHT/SUN...NE WINDS WILL CONTINUE TO INCREASE AND LOW END GALES
LIKELY LATE TONIGHT INTO SUN FOR WATERS SOUTH AND EAST OF ACK. SINCE
THIS IS A LATE SECOND INTO THIRD PERIOD EVENT WE DECIDED TO KEEP THE
GALE WATCH GOING AND LET DAY SHIFT GET ONE MORE LOOK BEFORE POSSIBLY
UPGRADING TO GALE WARNING. CLOSER TO SHORE...NORTHEAST WINDS OF
20-25 KT WITH GUSTS TO 30 KT ARE POSSIBLE. SEAS WILL BUILD TO 10+
FEET OVER THE WATERS EAST AND SOUTH OF ACK.
OUTLOOK...SUNDAY NIGHT THROUGH TUESDAY
SUNDAY... INCREASING NE GRADIENT BETWEEN HIGH PRESSURE AND OCEAN STORM
TO THE SOUTH WILL RESULT IN STRONG NE WINDS DEVELOPING OVER THE SOUTH
COASTAL WATERS. GFS GUST ALG WAS BLO GALE BUT HAVE ADDED 3 KTS TO THE
SUN AND SUN NIGHT WIND GUSTS OVER THE OCEAN...ALLOWING NEAR GALE.
MONDAY...NORTHERLY WINDS WILL DIMINISH AND BECOME WESTERLY AT NIGHT.
SCA SEAS LINGER ON THE OCEAN EXPOSED WATERS.
TUESDAY...SW WINDS MAY INCREASE TO SCA THRESHOLD AHEAD OF NEXT POTENT
SHORTWAVE. NW WIND GUSTS TO SCA THRESHOLD TUE NIGHT.
&&
.TIDES/COASTAL FLOODING...
WE HAVE A HIGH ASTRO TIDE FOR THE SUN AFTERNOON TIDE CYCLE. NEAR
GALE FORCE NE WINDS MAY BRING SOME SPLASHOVER TO EAST FACING
COASTLINES FROM BOS TO ACK. HIGHEST PROB OF MINOR SPLASHOVER WILL
BE CLOSER TO ACK WHERE STRONGER WINDS WILL GENERATE MORE WAVE ACTION
AND HIGHER SURGE. MRPSSE GIVING 0.5 TO 0.7 FT SURGE WITH SEAS 8-10
FT WHICH MAY BE HIGHER OFF ACK. HOWEVER...WORST CASE SCENARIO WOULD
BE SOME SPLASHOVER.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM EDT SUNDAY FOR
MAZ004-009-011-026.
NH...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM EDT SUNDAY FOR
NHZ015.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ231>235-237-
250.
SMALL CRAFT ADVISORY FROM NOON TODAY TO 6 AM EDT SUNDAY FOR
ANZ236.
GALE WATCH FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON FOR
ANZ254-255.
SMALL CRAFT ADVISORY UNTIL 2 AM EDT SUNDAY FOR ANZ254-255.
&&
SYNOPSIS...KJC/THOMPSON
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...THOMPSON
AVIATION...KJC/THOMPSON
MARINE...KJC/THOMPSON
TIDES/COASTAL FLOODING...KJCHazardous weather outlook, Oct 17, 4:25 PM EDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 425 PM EDT FRI OCT 17 2008 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-181200- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 425 PM EDT FRI OCT 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A WIDESPREAD FROST WITH POCKETS OF FREEZING TEMPERATURES IS ANTICIPATED EARLY MONDAY ACROSS THE INTERIOR. THERE IS A MODERATE TO HIGH PROBABILITY THAT A FREEZE WARNING WILL BE NEEDED FOR HILLSBOROUGH COUNTY NEW HAMPSHIRE THROUGH CENTRAL MASSACHUSETTS INTO MUCH OF NORTHERN CONNECTICUT INCLUDING HARTFORD SPRINGFIELD. A FREEZE WARNING MAY AGAIN BE NEEDED FOR INTERIOR SOUTHERN NEW ENGLAND EARLY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ANZ230>237-250-254-255-181200- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 425 PM EDT FRI OCT 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A MODERATE RISK OF GALE FORCE NORTH TO NORTHEAST WIND GUSTS TO 35 KNOTS LATE SATURDAY NIGHT AND SUNDAY OVER THE SOUTHEAST COASTAL WATERS. THERE IS A MODERATE RISK OF GALE FORCE NORTH TO NORTHWEST WIND GUSTS TO 35 KNOTS WEDNESDAY INTO EARLY THURSDAY...ESPECIALLY THE OUTER WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DRAG
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 4:14 AM EDT | Freeze Warning | BOX | Hampden, Middlesex, Norfolk, Worcester | 24 hr |
| Oct 18, 4:06 PM EDT | Gale Watch | BOX | 13 hr | |
| Oct 18, 4:06 PM EDT | Gale Warning | BOX | 49 hr | |
| Oct 18, 4:06 PM EDT | Small Craft Advisory | BOX | 42 hr | |
| Oct 18, 4:16 PM EDT | Freeze Watch | BOX | Middlesex, Norfolk | 12 hr |
Nearby
Small Craft Advisories in Massachusetts, 2008Every small craft advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.